A 20-year-old man, weight 80 kg, presents 40 minutes after ingestion of 3 grams of amitriptyline. He is agitated but appears fully conscious. Pulse 110, BP 140/80, ECG normal conduction.
A 24-year-old man, weight 70 kg, presents some time after ingestion an unknown amount of amitriptyline, the packets suggest an ingested dose between 1 and 3 grams. GCS 5. Pulse 130, BP 110/60, ECG QRS 115.
A 70 kg man presents on 3 occasions following a TCA overdose.
Admission 1: Unconscious, Seizure, BP 60 Systolic
Admission 2: Unconscious, QRS 110, Pulse 120 BP 130/80
Admission 3: Chronic ingestion. Conscious following a seizure, QRS 130 msec
Discuss your use of bicarbonate in each situation; speculate on the likely doses required.
A 65 kg woman of 24 years has been resuscitated after presenting with a TCA overdose. She is intubated, has been hyperventilated to a serum pH of 7.5, and received 210mEq of sodium bicarbonate during her resuscitation. Her serum sodium is currently 148 mmol/L, and her QRS is 130msec on and ECG that has just been repeated.
A 17-year-old female presents following an overdose of venlafaxine and moclobemide.
She presents 3 hours after ingesting 20 x 37.5 mg venlafaxine (Efexor) and 10 x 300 mg of moclobemide (Aurorix). She has previously taken an overdose of fluoxetine, but has no other medical history.
She is very anxious and agitated with an obvious fine tremor. She is diaphoretic with the following observations: HR 125; BP 140/90; Temp 37.3. Neurological examination reveals mid-range reactive pupils with rapid, alternating eye movements without any slow component (ocular clonus). She has generally increased muscle tone with sustained ankle clonus and hyperreflexia.
See ECG.bmp [1.5MB]
A 21 year old male with a background of depression managed on Venlafaxine XR 150mg presents feeling “stressed out” at 9am after a night “clubbing”. He appears oddly euphoric and mildly agitated, with a resting tremor, mildly increased tone in the lower limbs and associated inducible clonus. His temperature is normal, his pulse 120 and his BP 135/75.
A 48 year old male (75 kg) presents to hospital very agitated, confused and diaphoretic. He has a Glasgow Coma scale of 11. He has not been seen for 24 hours and there are lots of empty packets of Venlafaxine 150 mg slow release preparation lying around his house .
His vital signs are :
HR 120 bpm, BP 150/102 mmHg, GCS 10, Respiratory rate 22 breaths per minute
A 26 year old woman (65 kg) presents to hospital 2 hours after ingesting the following medications:
She is currently awake and alert with normal vital signs. She now regrets taking the overdose.
A 54 year old man takes an overdose of his own medication one hour ago:
A 56 year old man is referred to hospital from a psychiatric facility. He was witnessed, 30 minutes ago, to ingest an unknown amount of medication saying he had been “saving them up for a special occasion”. Staff admit they had not directly observed him take his regular medications which are:A ying he had been “saving them up for a special occasion”. Staff admit they had not directly observed him take his regular medications which are:
He has been an inpatient for 2 weeks after an exacerbation of his schizophrenia.
1. What is your risk assessment?
2. Is decontamination indicated, if so, how?
3. How long should he be observed for?
4. What potential complication could be anticipated and what are the indicators that these may be more likely to occur?
A 25 year old man is referred to hospital from a psychiatric facility. He was admitted 1 week ago for the first time with a provisional diagnosis of schizophrenia and commenced on olanzapine in increasing doses; currently he is on 10 mg bd and has been having haloperidol 20 mg IM; usually 2 –3 times a day.
He was noted to be febrile overnight and, after some investigations ordered in the morning, he was referred to hospital.
The following are noted:
He is not sweating. He quietly mumbles to himself and will not answer direct questions. On neurological exam he is not very compliant but no gross abnormality is evident.
The results included in his referral are:
1. Does this patient have Neuroleptic Malignant Syndrome? Can any of his features be attributable to his medications?
2. What investigations are required?
3. In the absence of any obvious source of infection on a septic screen, including LP (cultures are pending) how would you treat him and where?
What is the evidence for the efficacy of bromocriptine or dantrolene in the management of Neuroleptic Malignant Syndrome?
It is known that patients will often wake with benzodiazepine blood levels that are as high as or higher than when they became unconscious. What are the possible mechanisms for this?
Flumazenil is GABA antagonist. Given the above information what impact do you think it should have on the duration of stay in patients with benzodiazepine overdose?
WikiTox: Tricyclic Antidepressants
WikiTox: Salicylate monograph
WikiTox: SSRI monograph
and Serotonin syndrome
WikiTox: Venlafaxine monograph
WikiTox: Monoamine oxidase monograph
and Neuroleptic Malignant Sydnrome
WikiTox: Anxiolytics, sedatives, hypnotics